Wednesday, September 9, 2009

INTUNIV Attention Deficit Hyperactivity Disorder

Shire pharmaceuticals has announced the release of a new medication for Attention Deficit Hyperactivity Disorder (ADHD). They have received FDA approval to market and sell INTUIV which is a long acting form of the medication guanfacine. Guanfacine is a medication that is used to treat high blood pressure but has long been used as a third or fourth line treatment for ADHD when stimulants, Strattera, or imipramine were unsuccessful or could not be tolerated or safely used. It has a chemical cousin, clonidine, which also has been used. Now guanfacine has been approved as a first line treatment.

Guanfacine has been approved for the use in children and adolescents ages 6 - 17. It is thought to work by affecting norepinephrine receptors in the prefrontal cortex, an area thought to be implicated in ADHD. Gunfacine is not a controlled substance, is not a stimulant, and has no abuse potential. Like many medications it has its potential drawbacks as well. Common side effects are sedation, headaches, fatigue, upper abdominal pain and small changes in heart rate and blood pressure. In some patients it can cause a potentially dangerous drop in blood pressure and heart rate leading to fainting episodes. It should not be mixed with any other medication that can lower the blood pressure or heart rate.

Having another option for ADHD, particularly one that is not abusable is welcome. It is good to have another first line treatment. It does bring up the point I have made before about the need for caution in using any of the ADHD medications as they all have some effects on the cardiovascular system. It is my belief that all patients who are going to take these medications should have a pre-screening electrocardiogram to help rule out any underlying heart disease. Not everyone agree with me about this. The American Heart Association does but the pediatric and pediatric psychiatry organizations have not yet adopted this viewpoint. I hope they will.

Thought for the day

All medical treatments have risks as well as benefits.

17 comments:

  1. any information on this medicine "Intuniv" for ADHD with Bipolar disorder?

    ReplyDelete
  2. I haven't seen any information on Intuniv for patient's who have both ADHD and Bipolar Disorder. There has been no problem that I am aware of however with the short acting guanfacine which is the active ingredient in Intuniv.

    ReplyDelete
  3. To any Patient or Medical Professional,
    Does anyone have any opinion about, or know of any such an opinion stated or written by a health care provider, or patient, the direct or indirect use of ECT with ADHD (in all liklihood this will occur in cases of depression with ADHD and, so, the effect of the ECT treatments on the ADHD might or might not be considered "indirect", or "ad added bonus", by those involved. My cognitive therapist / psychiatrist expects that my ECT treatments should, in addition to their other benefits, lessen the strength of any distorted beliefs I have, and, therefore, also lessen the strength of any resulting maladaptive behaviors, or resulting obstacles to any adaptive behaviors. He also believes that trying to lessen the strength of such madadaptive beliefs and behaviors could very well even be worth have me on to a series of bilateral treatments as (i) these ADHD maladaptive beliefs, schemas, and resulting behaviors, or behavior challenges, are the primary source of my remaining negative feelings about myself. While the last statement is true, given that I find no support on this internet or any other internet site, nor in any ECT or even any TCM book, and given that my ECT physician is concerned at least enough about the increased memory impairment risk from bilateral ECT to work to avoid having to use any bilateral treatments, I am not sure that an attempt to treat ADHD symptomology with ECT is a good enough reason to try a series of, for example, three bilateral treatments.

    ReplyDelete
  4. I can't give you direct medical advice but I can tell you that the standard of treatment is unilateral ECT unless it is ineffective for an individual. I wish you well

    ReplyDelete
  5. When is the best time of day to take "intuniv"?

    ReplyDelete
  6. How long does the "effects" of intuniv last? Ex: 8 hrs, 12hrs, 24hrs? I'm concerned about my 12 year old - I dont want him sleepy in school and should intuniv make him sleepy, I'm thinking the best time to give it to him would be at night, with the idea, it will still help him while in school the next day for 7 hours.

    ReplyDelete
  7. has anyone taken or given this med at night and get same results as if in the morning?

    ReplyDelete
  8. I wish I knew the answer to that. Assuming a 10:00 PM bedtime the peak plasma level would be at 3:00 AM and half of the medication would be eliminated by noon so it would seem that the AM is the best time to give the medication.

    ReplyDelete
  9. my son has been very sleepy the last two days, he actually fell asleep at school and when he got home he went to sleep at about 6:00pm and slept until 6:30 the next morning. is this normal with the medication?

    ReplyDelete
  10. Intuiv has worked for our child but a possible side effect may be nightmares or hallucinating.

    ReplyDelete
    Replies
    1. My son is 6 and just started taking this medication. It seems to be helping him, and he isn't that sleepy with it, but he is having hallucinations. Keeps saying there is a man walking through the house! And saw spiders another day. Makes me sad, but it's helping with his aggressiveness and inattention in school, so we are going to continue it.

      Delete
  11. This side effect is good to know about. I hope that stops so your child can continue the medication. It is another reminder that these medications we use for ADHD affect the brain and we have to be watchful for any neuropsychiatric side effects like you describe.

    ReplyDelete
  12. We just began Intuniv and are at the end of week 2 at 2mg. We are currently giving it to our daughter between 5p and 6p. Initially, she was very drowzy and falling asleep real easily for bedtime by or before 8p. It is not making her so drowzy at night anymore but definately has a "calming" effect. She is having stomach pains though in the morning if she does not eat a good dinner. She was also experiencing some drowziness at school at the beginning of going to the 2mg. as well and that is why we backed up the time we were giving the medicine at night. We are finding that adequate amount of nutrition is important in keeping the side effects at a minimum. Still wondering though if I should try giving it to her in the a.m. Our daughter has a very low tolerance for the stimulant class of ADHD meds. Intuniv seems to be helping her at school.

    ReplyDelete
  13. This information is very helpful. Long story - We just started Intuniv 3 weeks ago. Our son has autism and ADHD as well as mild tics and this medicine has been wonderful in increasing his attention and calming him considerably. Also his verbal and physical tics have all but disappeared. We have extreme difficulty getting him to take a pill due to sensory issues, but we have learned to put the pill in a bite of applesauce and he will swallow it whole. He was very tired the first week or so, but because he is autistic he would rarely sleep before the Intuniv so once it balanced out it was a welcome change for him to nap at school during nap time and to actually fall asleep at night. We have just changed from a morning dose to a night dose to help him sleep at night and because of the trauma of getting him to take it before school. But he now is awake during nap time (noon) which according to your calculations is the time when half the medicine is eliminated and then dead tired around 2:00. Because he is about to start therapy after school, this will not work at all. My question is that if the medicine is half eliminated by 3:00 or so, why is he so exhausted at that time? I am hoping he will adjust to the night dose with a little time so we don't have to return to morning meds. But I can not say enough good about the progress I have already seen with Intuniv!

    ReplyDelete
  14. He has that 2:30 feeling. Try packing him a lunch with whole grains and protein in it--and water to drink instead of soda?

    ReplyDelete
  15. Headache and fatigue are what I have experienced taking it. I like Adderall better. It almost ounds like a depressant, of course this is only day four of me taking it.

    ReplyDelete
  16. My daughter has started 1 mg in the morning and at night. At started last Monday afternoon are by Tuesday she was out for the count all day couldn't keep her awake more then 10 minutes. She has since gotten a little better by still drowsy thru the day. I have noticed a change somewhat in her behavior. But starting last Friday night she had been waking up weeknight seeing things are freaking out. First night she was woke me at 3 am screaming there was dragonflies everywhere in the bedroom and there was nothing. Next night she woke up screaming she saw someone in the door and the again the same night that there was flies crawling on her. Then last night she woke me up screaming there was a cat on the bed and it was getting closer she was terrified i had to calm her then again later she was screaming something was on her and then see saw someone in the bedroom door again. She is not sleeping much at night because after these things she sees she is constantly looking around with her eyes wide open scared. It has been happening every night now and tried calling her doc and that have not called me back. Don't know what to do and fell so bad for her.

    ReplyDelete

Thank You For Your Comment!

CARF - Commission on Accreditation of Rehabilitation FacilitiesNATSAP | National Association of Therapeutic Schools and ProgramsNBCCNAADAC